January 1990

Are the Catabolic Effects of Tumor Necrosis Factor Mediated by Glucocorticoids?

Author Affiliations

From the Departments of Surgery (Drs Mealy, van Lanschot, and Wilmore and Ms Rounds) and Medicine (Dr Robinson), Brigham and Woman's Hospital, Harvard Medical School, Boston, Mass.

Arch Surg. 1990;125(1):42-48. doi:10.1001/archsurg.1990.01410130044006

• The effect of tumor necrosis factor (TNF) on the hypothalamic-adrenal stress response was determined by infusion of TNF, 0, 2×105, and 4× 105 U/kg per 24 hours, in parenterally fed male Wistar rats. Following infusions over 1 to 6 days, adrenal weight was increased with increasing dosage of TNF. Tumor necrosis factor at a dosage of 4× 105 U/kg per 24 hours increased the plasma corticotropin level over the same period. In a further series of experiments the metabolic effects of TNF were compared with the effects of corticosterone, the predominant glucocorticoid in the rat. In comparison with controls, rats given corticosterone (75 mg subcutaneously) or TNF (2× 105 U/kg per 24 hours) demonstrated decreased nitrogen balance and diminished carcass nitrogen content over a 6-day period. Tumor necrosis factor alone, however, induced a significant increase in liver nitrogen content and diminished jejunal mucosa DNA and protein levels in comparison with the control and corticosterone groups. Finally, adrenalectomized animals receiving basal corticosterone replacement were infused with TNF. Urinary nitrogen loss was significantly diminished in these animals compared with sham adrenalectomized controls, indicating that an intact adrenal stress response is necessary for the increased nitrogen loss following TNF infusion. Tumor necrosis factor may exert an important regulatory influence on the interorgan substrate flux that occurs during critical illness. The effects of TNF on skeletal muscle proteolysis can be simulated by adrenal glucocorticoid administration. The effects of this cytokine on visceral organs appear to be unique to TNF and cannot be reproduced by the administration of glucocorticoids alone.

(Arch Surg. 1990;125:42-48)